Steroid side effects

Hi I am hoping someone might shed some light on some troublesome side effects i am having.

I have been on pred since new year, varying doses from 20mg down to currently tapering down 1mg per week, so am on 15 at the moment. This is the lowest I have been on and I think that currently the seide effects are outweighing the benfits.

Firstly I have been trying to take aza, but having trouble being very sick and was wondering if maybe the combination of steroids and aza was the proble. Have decided to just keep tapering down pred and leave the aza at the moment.

Secondly I have noticed some swellings more noticeable at the base of the neck and on my face near my cheekbones.

Also suffer from upper gastro problems and reflux and think that the steroids are aggrevating this, and lastly waking up in a morning and also during the day with temperature spikes.

I am planning on perservering with the tapering down of the pred and hoping that some of these symptoms may go away.

Has anyone else suffered with any of the above or could I be barking up the wrong tree completly and could it be the lupus causing these problems. I am not due back in clinic until July, but can contact the advice line and have left a message for a call back.

thanks for reading!!

J xx

9 Replies

  • I was on 200mg of pred, TWICE A DAY!! The Dr. Simply forgot about me and I almost died from Cortisone poisoning and was told I would never be able to go off it!! - I HAVE!! - it took a long time, however I found as I got down to the lower doses, below 15mg. It was more difficult!!

    I persevered, and lowered my dose every two weeks!! The first week I would feel absolutely dreadful, then in the second week I became a lot better, however it was then time to drop my dose once more!! (it was like THE NEVER ENDING STORY!!) .

    As far as the lumpy bit on the base of your neck, this is due to the Cortisone, nothing else!! (I have been trying to remember what it is called!! - it has a name the same as the thing that Draft Horses wear around their neck!! ....sorry...that is all i can remember!! - IT WILL GO AWAY WHEN YOU HAVE STOPPED YOUR PRED!!!!!!

    Persevere with what you are doing as I think you will eventually feel much better!! pred can be just awful with so many side effects and leave you in quite a mess, however it is a necessary evil sometimes!! - I refuse to take it any more, however was bullied into it recently when my whole face swelled up to the point I was unrecognisable!! - (this can be very dangerous as ones' tongue can swell, blocking the airways!!) - I therefore agreed, however it was a small dose and just for ten days!! It did the trick and I didn't suffer any side effects!!

    I personally think you are very wise to come off it and leave any other medication for when you are totally off it and have been for awhile!!

    I KNOW I FELT LIKE A NEW WOMAN AND EVEN GOT MY WEIGHT BACK TO WHERE IT USED TO BE!! (don't get me wrong, it is very hard work and one has to be very disciplined to eventually make it to the end!! - GOOD LUCK AND BELIEVE ME IT IS SOOOO WORTH IT!! 💜💜💜

  • Think it maybe cushions syndrome you are thinking of.

  • Thanks so much for trying to help my memory, however that is not it!! It is the exact same name as the 'thing' they put around old cart horses necks!!! - don't you hate it when this happens!!

    I will post again when I think of it!!

    Thanks so much for your reply, it is much appreciated!! 💜💜💜

  • Hi Tygerfick

    Sorry to read you are having problems with Aza and steroid tapering. It is so hard with the steroids, I'm having to do similar as you but can taper every fortnight which is slower. Might be worth asking your clinic nurse when she calls back. You can be prescribed anti- sickness tablets to help you with Aza. Also do you take a drug called Losec for stomach protection. There are lots of others as steroids can irritate your stomach. Your GP could sort both these out for you. Any new swellings should also be checked out when on immuno-suppressives like Aza something else that your GP can advise. You can also try bringing your Rheumy appt forward by going on the clinic cancellation list. I hope I've helped and you get good advice from the nurse?. X

  • Hi, firstly any swellings should always be checked by a Dr, and secondly you really should not just take yourself off the Aza. Misty is right you should be on a stomach tablet and don't take the Aza on an empty stomach, I found if I ate little and often it helped the sickness. Once the Aza gets into your system properly, this can take 3/4 months your disease will be better controlled allowing you to get off the steroids completely. However if you keep reducing the steroids you will flare without a backup medication. You really do need to ring the advice line that is what they are there for! Good luck.

  • Thanks for the comments, the hospital are aware of the situation with the aza and the nurse herself told me back at the end of March not to put up with the sickness. I am on esomeprazole and ranitidine for my stomach and have also tried anti sickness meds to help with the sickness, so I really have tried to tolerate the tablets. I tried the aza at all times of the day and it made no difference when I took it I was always violently sick after taking it.

    I have rang the advice line and I am waiting for a call back. It was on the nurses suggestion to come off the steroids by 1 mg per week and I do check in with her on a regular basis.

  • I have horrible digestive issues and all the meds they gave me for it made it worse! I'm still not officially diagnosed(been a long journey). I do a lot holistically. For my digestive issues o take slippery elm, pepzin and hgl. Some supplements aren't good to mix with prescribed meds. The hgl immediately relieves the pressure and the others help with digestion. I also take turmeric for inflammation. Again since you are on meds check with your GP before you alter anything. Hope you feel better. 😊

  • Hi Tygerfick

    It's good your getting help from the lupus nurse advice line. Some of these immuno- suppressives can be given as injections which could help your stomach which I'm sure the nurse will have told you. Hope you get it sorted soon. X

  • I take 5 mg daily and up to 25 mg with a flare.

    I get swelling symmetrically above the collar bone and sometimes at the base of my neck at the back.

    It comes and goes according to the dosage .

    I self medicate safely and after 15 years feel confident. Occasionally I will have a rather severe infection, pneumonia or nephritis but it becomes a balancing act.

    I didn't respond to the 'prednisolone sparing' drugs such as Methotrexate .

You may also like...